Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 16, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 9, 2017, 9:46 AM CST for Allen County, Woodson County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2017, 9:46 AM CST (15:46 UTC)
- Expired
- Mar 9, 2017, 10:15 AM CST
- In force
- 29 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allen County, KS, Woodson County, KS
The radar
The Topeka radar (KTWX), 143 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 10:16 AM CST | HAIL 0.5 | 5 Nw Iola, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 3.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3033 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
926
WUUS53 KICT 091546
SVRICT
KSC001-207-091615-
/O.NEW.KICT.SV.W.0016.170309T1546Z-170309T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
946 AM CST THU MAR 9 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
East central Woodson County in southeastern Kansas...
Western Allen County in southeastern Kansas...
* Until 1015 AM CST
* At 945 AM CST, a severe thunderstorm was located 7 miles west of
Humboldt, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Iola, Humboldt, Bassett, Iola Airport, Petrolia and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3773 9552 3786 9564 3804 9543 3804 9536
3773 9535
TIME...MOT...LOC 1545Z 233DEG 30KT 3784 9557
HAIL...1.00IN
WIND...60MPH
$$
HAYES1 follow-up statement
314
WWUS53 KICT 091557
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
957 AM CST THU MAR 9 2017
KSC207-091606-
/O.CAN.KICT.SV.W.0016.000000T0000Z-170309T1615Z/
Woodson KS-
957 AM CST THU MAR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WOODSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3773 9552 3794 9552 3804 9543 3804 9536
3773 9535
TIME...MOT...LOC 1556Z 233DEG 30KT 3790 9547
$$
KSC001-091615-
/O.CON.KICT.SV.W.0016.000000T0000Z-170309T1615Z/
Allen KS-
957 AM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CST
FOR WESTERN ALLEN COUNTY...
At 956 AM CST, a severe thunderstorm was located near Iola, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Iola, Humboldt, Bassett, Iola Airport and Petrolia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3773 9552 3794 9552 3804 9543 3804 9536
3773 9535
TIME...MOT...LOC 1556Z 233DEG 30KT 3790 9547
HAIL...1.00IN
WIND...60MPH
$$
HAYESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:50 AM CST, 3 hours 56 minutes earlier.
Area forecast discussion, Mar 9, 5:50 AM CST, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Wichita KS 550 AM CST Thu Mar 9 2017 .SHORT TERM...(Today through Saturday night) Issued at 225 AM CST Thu Mar 9 2017 The main challenge today will be the timing of the incoming front. The moisture transport in front of the system is rather weak and as a result the front will come through dry in most areas. Southeast Kansas will be a different story. Moisture transport in SE Kansas is much stronger and is accompanied by some good low level shear and CAPE values reaching into the 1000-2000 J/Kg range. Mid and upper level speed shear is also good. This set up presents good conditions for some isolated to scattered severe thunderstorms across parts of Southeast Kansas with some hail up to golf balls and 70 mph wind gusts with the strongest storms. The next major challenge is a significant threat for winter weather to return to region which will be a rather rude awakening to the region after more than a month of above normal temperatures and little if any precipitation. Currently, the next system will come through with significant moisture transport ahead of it and a rather strong high pressure system to the North and East. This set up will prevent the surface winds from turning completely around to the South. Winds will remain Easterly for the most part. 850mb winds though will come up from the South which will keep some good WAA at this level through Saturday morning. This will keep temps at this level in the +1C to +4C range in most areas with near to below freezing temps at the surface. This will create a freezing rain set up with some trace accumulations. The bulk of the ice accumulations will be on elevated surfaces and bridges. The WAA at the 850mb and some at the surface will continue through most of the day and will change any freezing rain over to all rain by the late morning. By Saturday afternoon, this front will push off to the East and CAA will take over as the winds shift to the North. The rain may shift over to snow for a brief period of time before ending completely and colder temperatures take over. .LONG TERM...(Sunday through Wednesday) Issued at 225 AM CST Thu Mar 9 2017 The next weather system will come through on Monday. Temperatures will again be boarder line which lends to some mixed precipitation. 850mb temps at this time are also borderline which again lends to some freezing rain for a short period. Any accumulations are not expected to be significant if any. Strong CAA will dominate the region for a good portion of next week behind this system. Temperatures are expected to be much closer to normal or maybe a little below for the first part of next week. The weather pattern will calm some for the extended range but temperatures will remain closer to normal than they have for the past couple of weeks. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 550 AM CST Thu Mar 9 2017 VFR stratocu and altocu bases/cigs are expected today across southern Kansas. Scattered convection will be possible from midday through the afternoon east of the Kansas turnpike, ahead of a cold front which will move south into central Kansas. This front will push south across southern Kansas early this evening. Gusty north to northeast winds can be expected behind the front this evening and tonight. KED && .FIRE WEATHER... Issued at 225 AM CST Thu Mar 9 2017 Fire weather looks much better than it has for the past couple of days. Fire Danger levels are expected to be in the moderate to high categories for the next several days. While winds will be brisk today and much of the weekend, they are expect to remain below advisory level helping to keep the fire danger levels down. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 35 52 36 / 20 0 0 70 Hutchinson 72 33 51 34 / 10 0 0 60 Newton 72 34 49 32 / 20 0 0 60 ElDorado 73 35 51 34 / 20 0 0 70 Winfield-KWLD 75 38 54 38 / 20 10 0 70 Russell 72 29 49 30 / 0 0 0 30 Great Bend 72 31 51 31 / 0 0 0 40 Salina 71 32 49 30 / 0 0 0 40 McPherson 72 32 49 31 / 10 0 0 60 Coffeyville 76 39 55 38 / 30 30 0 70 Chanute 72 36 51 34 / 30 20 0 70 Iola 71 36 50 33 / 30 20 0 70 Parsons-KPPF 74 38 53 37 / 30 20 0 70 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ELM LONG TERM...ELM AVIATION...KED FIRE WEATHER...ELM
Hazardous weather outlook, Mar 9, 7:13 AM CST, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 713 AM CST Thu Mar 9 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-101315- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 713 AM CST Thu Mar 9 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight There is a chance of thunderstorms across the southern Flint Hills and southeast Kansas, from midday until early this evening. Some of these storms could be severe with golf ball sized hail and wind gusts up to 70 mph possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday night into Saturday there will be a chance some mixed wintry precipitation. Some freezing rain is likely in Central Kansas Saturday morning. Some trace amounts of ice accretion are likely in these areas before the temperatures warms up enough to melt any ice in the late morning. Any ice that does accumulate is expected primarily on elevated surfaces and bridges. Sunday afternoon, dry conditions return with some brisk winds which will bring the fire danger level back into the very high category for parts of Southeast Kansas. This will be followed by another possibility for some light wintry mixed precip again in Southeast Kansas Sunday night and Monday morning. Monday afternoon, fire danger will again reach very high levels but will affect a much larger area. Areas along and west of US 77 will be see the very high fire danger levels Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is a remote possible this afternoon across southeast Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Mar 9, 8:43 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
843 AM CST THU MAR 9 2017
KSZ096-099-100-091515-
Montgomery KS-Labette KS-Neosho KS-
843 AM CST THU MAR 9 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Montgomery County in southeastern Kansas...
Northern Labette County in southeastern Kansas...
Southwestern Neosho County in southeastern Kansas...
* Until 915 AM CST
* At 841 AM CST...National Weather Service meteorologists were
tracking a strong thunderstorm near Independence...moving northeast
at 25 mph.
hail up to the size of dimes will be possible with this storm.
* this strong thunderstorm will be near...
Cherryvale around 855 AM CST.
Other locations impacted by this storm include Lake Parsons, Parsons
Tri City Airport, Big Hill Lake, Dennis and South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3733 9511 3713 9559 3730 9572 3739 9560
3738 9553 3744 9553 3756 9536
TIME...MOT...LOC 1442Z 239DEG 21KT 3728 9566
HAYESSpecial weather statement, Mar 9, 9:12 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
912 AM CST THU MAR 9 2017
KSZ070-071-095-091545-
Wilson KS-Greenwood KS-Woodson KS-
912 AM CST THU MAR 9 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Wilson County in southeastern Kansas...
Northeastern Greenwood County in southeastern Kansas...
Woodson County in southeastern Kansas...
* Until 945 AM CST
* At 910 AM CST...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 9 miles
southwest of Madison to near Toronto...and moving northeast at 35
mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Yates Center, Madison, Altoona, Toronto, Hamilton, Buffalo, Neosho
Falls, Benedict, Virgil, Coyville, Thrall, Toronto Lake,
Batesville, Rose, Cross Timbers State Park and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3748 9553 3739 9559 3806 9640 3809 9637
3809 9636 3810 9636 3816 9630 3816 9599
3803 9596 3803 9553
TIME...MOT...LOC 1511Z 192DEG 46KT 3807 9630 3779 9589
HAYESSpecial weather statement, Mar 9, 9:27 AM CST, 19 minutes before
Special Weather Statement National Weather Service Wichita KS 927 AM CST THU MAR 9 2017 KSZ071-072-095-096-091545- Wilson KS-Woodson KS-Neosho KS-Allen KS- 927 AM CST THU MAR 9 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Wilson County in southeastern Kansas... Southeastern Woodson County in southeastern Kansas... Northwestern Neosho County in southeastern Kansas... Southwestern Allen County in southeastern Kansas... * Until 945 AM CST * At 925 AM CST...National Weather Service meteorologists were tracking a strong thunderstorm over Buffalo, or 11 miles south of Yates Center...moving northeast at 35 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * this strong thunderstorm will be near... Humboldt around 945 AM CST. Other locations impacted by this storm include Petrolia. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3760 9559 3773 9575 3790 9552 3775 9538 TIME...MOT...LOC 1527Z 236DEG 26KT 3771 9568 HAYES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 8:43 AM CST | Special Weather Statement | ICT | Labette | 32 min |
| Mar 9, 9:12 AM CST | Special Weather Statement | ICT | Wilson, Woodson | 33 min |
| Mar 9, 9:27 AM CST | Special Weather Statement | ICT | Woodson | 18 min |
| Mar 9, 9:47 AM CST | Special Weather Statement | ICT | Neosho | 13 min |
| Mar 9, 10:00 AM CST | Special Weather Statement | ICT | Woodson | 15 min |
| Mar 9, 10:05 AM CST | Special Weather Statement | ICT | Allen | 10 min |
| Mar 9, 10:13 AM CST | Severe Thunderstorm Warning | ICT | Allen | 32 min |
| Mar 9, 10:18 AM CST | Special Weather Statement | ICT | Neosho | 12 min |
| Mar 9, 10:41 AM CST | Severe Thunderstorm Warning | ICT | Allen | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.